Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 9 , ISSUE 3 ( July, 2005 ) > List of Articles

CASE REPORT

A fatal case of severe serotonin syndrome accompanied by moclobemide and paroxetine overdose

Serkan Sener, Levent Yamanel, Bilgin Comert

Keywords : Moclobemide, Paroxetine, Serotonin syndrome

Citation Information : Sener S, Yamanel L, Comert B. A fatal case of severe serotonin syndrome accompanied by moclobemide and paroxetine overdose. Indian J Crit Care Med 2005; 9 (3):173-175.

DOI: 10.4103/0972-5229.19684

License: CC BY-ND 3.0

Published Online: 00-07-2005

Copyright Statement:  Copyright © 2005; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Aim: To present a fatal case of serotonin syndrome accompanied by moclobemide and paroxetine overdose. Case presentation: A 34-year-old married woman was presented following intentional ingestion of 3.5 g moclobemide and 2.6 g paroxetine. She was drowsy, agitated, and having rigor. In 1 h she developed myoclonus and diffuse muscle rigidity prominent in lower extremities. All laboratory tests were unremarkable except hyperglycemia (160 mg/dl), sinus tachycardia (103/min), and metabolic acidosis (7.051 pH, 52 mmHg pO2, 74.7 mmHg pCO2, 15% HCO3, 77% SaO2). Despite oxygen supplementation, her respiratory acidosis got worse and the SaO2 concentration decreased to 72%. Endotracheal intubation and paralysis were decided to control muscle hyperactivity followed by hyperthermia (max. 42.3°C) unresponsive to benzodiazepine. Even aggressive supportive treatment (mechanical ventilation, buffer replacement, cyproheptadine, and dantrolene) were applied, the patient could not recover and suffered cardiopulmonary arrest 20 h after presentation. Conclusion: Physicians working in the emergency departments and intensive care units, managing patients presenting with acute ingestion of selective serotonin reuptake inhibitors combined with monoamine oxidase inhibitors, should be aware of recognizing and treating serotonin stndrome. This is because many of these patients may require intensive care monitoring as well as tracheal intubation and ventilatory support.


PDF Share
  1. Mills KC. Serotonin syndrome: a clinical update. Crit Care Clin 1997;13:763-83.
  2. Chambost M, Liron L, Peillon D, Combe C. Serotonin syndrome during fluoxetine poisoning in a patient taking moclobemide. Can J Anaesth 2000;47:246-50.
  3. John L, Perreault MM, Tao T, Blew PG. Serotonin syndrome associated with nefazodone and paroxetine. Ann Emerg Med. 1997; 29: 287-9.
  4. Lane R, Baldwin D. Selective serotonin reuptake inhibitor-induced serotonin syndrome: review. J Clin Psychopharmacol 1997;17:208-21.
  5. Isbister GK, McGettigan P, Dawson AH. A fatal case of moclobemide-citalopram intoxication. J Anal Toxicol 2001;25:716-7.
  6. Martin TG. Serotonin syndrome. Ann Emerg Med 1996;28:520-6.
  7. Isbister GK, Hackett LP, Dawson AH, Whyte AM, Smith AJ. Moclobemide poisoning: toxicities and occurence of serotonin toxicity. Br J Clin Pharmacol 2003;56:441-50.
  8. LoCurto MJ. The serotonin syndrome. Emerg Med Clin North Am 1997;15:665-75.
  9. Weiner AL, Tilden FF, McKay CA. Serotonin syndrome: case report and review of the literature. Conn Med 1997;61:717-21.
  10. Singer PP, Jones GR. An uncommon fatality due to moclobemide and paroxetine. J Anal Toxicol 1997;21:518-20.
  11. Dams R, Benijts TH, Lambert WE, Van Bocxlaer JF, Van Varenbergh D, et al. A fatal of serotonin syndrome after combined moclobemide and citalopram intoxication. J Anal Toxicol 2001;25:147-51.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.